Monday, October 4, 2010

It Was a Two Epi-Pen Kind of Weekend

I did not have a good weekend. In fact, it would be safe to say that I had a pretty awful weekend. Here's photographic evidence:

This, my peeps, is a heinous picture. But, please notice a couple of things. For once, notice my upper lip. That's not botox and I wasn't in a barroom brawl. Also notice my left eye...also swelling. Plus my face is not normally that flushed. All of this is due to hives.

How does one get hives like this, you might ask yourself? Well, the story is this, I was taking an antibiotic for 3 days. After the third day, I woke up and had a few bumps on my neck. I thought they were insect bites. It was weird, however, because there were at least four of them and they were so very itchy. As the morning progressed, I realized it was hives as my body was now completely broken out into these red, itchy little devils.

After a panicky call to my doctor's office, they told me they had no appointments available for me to come in and I should instead take Benadryl and call 911 if I can't breathe. Awesome! Here's where I am going to say something controversial. I don't think that Universal Health Care will work. I was having an allergic reaction. I had hives all over my body. All they could do at my clinic was say, call 911 if you can't breathe. Are you kidding me? I guess there is no such thing as preventive care anymore. To me, this is just a glimpse of the overcrowding that will occur with Universal Health Care.

Anyways, by 4:00 p.m. on Friday, my lip was completely swollen and off to the Urgent Care I went. They shot me up with an Epi-Pen and gave me a prescription steroid. That's right, I'm on the roids...and I have noticed some roid rage. But, after the Epi-Pen, I felt soooooo much better. I thought this was the end of my saga. Not the case.

On Saturday, I again woke up with the hives. I took my meds and the day was fine. A little scratchy and so out of it due to the Benadryl mixed with steroids mixed with my new antibiotic. Then the hives started spreading to my face. Luckily my lip was spared. I woke up at 2:00 a.m. on Sunday morning with the most unbelievable itching you could imagine. When I looked in the mirror, I was terrified! One eye was swollen again and the hives were all over my face. Off to the ER! This time I got an IV bag of fluids, epi-pen, pepcid and another small pill. They upped my steroid dose (more roid rage) and gave me a prescription for zantac. They also gave me a couple of these babies:

My very own personal Epi-Pen! Although, I'm feeling much, much better and the hives have receded tremendously, I'm still carrying this sucker around to save my life.


Anonymous said...

Notice your upper lip? It practically jumps off the page at me. Yikes, a face only a mother could love! Just kidding--I feel so bad that this happened to you.

If you ever have to take an antibiotic again, I'm afraid I'll have to have them tie you up to get it into you.

Let's hope that epi-pen stays put.

Just keep thinking 11/12....

Love ya,

Molly said...

You're right, I will probably never take an antibiotic again. Especially knowing that if I have an allergic reaction, the doctor's will do nothing until I am actually not breathing. At least I have my Epi-Pens.

Anne said...

I cannot stop laughing. This picture is too priceless for words

Molly said...

If you think this picture is good, you should see the 10 other ones I have. Once the hives actually spread to my entire face it became less funny to take pictures.